My son has now been on it for a week and there is no change. I know my doctor said that it could be 4-6 weeks, but could it start working before that? I just hate doing something that takes a long timeto build in his system to work,but trying to be patient.
Does Strattera work? Depends on who you ask. Drug reps will say, absolutely. The short term research studies funded by the manufacturer say yes.
BUT the field acceptance has been less overwhelming than anticipated. Many kids have severe side effects & discontinue. Some don't have side effects but also don't get much benefit. For others, it is a miracle drug. Sometimes only for a few months, but other times longer.
Strattera does have a long half-life & will build up in the system. Keep observing your child to see if there is an effect. A lot depends on the drug metabolism of the individual child. Sometimes doses are increased if there is no response. But one week is too soon to say. The fact that you don't mention side-effects is possibly a good sign.
Strattera is often hailed as a "new" drug, but it was first targetted at depressed patients & bombed there, then was "recycled" w/a new name, to a new target group.
Familiarize yourself w/the dangers & side effects of Strattera. Monitor your child's urine color occasionally (or he can do it himself if old enough) -- dark urine is one of the early signs of the serious liver damage that this drug can cause.
The assumption that Strattera works for everyone is wrong. We had a terrible experience with our 12 year old grandchild who was placed on Strattera because it was supposed to have fewer side effectsthan Ritalin. After a short while on Strattera he became depressed, angry, suicidal became very thin from loss of appetite.
His doctor also became alarmed and he was weaned off Straterra and put on a low dose of Concerta and the scary behaviour vanished,although he did not like the feeling, as he said, "of being in prison".
He had been on ritalin for over three years before prescribed Strattera. That last disastrous year when he was on Strattera left us with the feeling that there had to be another alternative approach and he is now enrolled in a special school where they understand ADD. He now happy, performing academicaly and ,best of all, not on medication.
He is an amazing kid, creative, energetic and cheerful. He is indeed different but on medication was truly suffering and his intelligence went unappreciated within the school system where conforming was the norm.
I guess medication does help some people but the assumption that it is the answer to all with ADD and ADHD isn't right. Everyone has a different physiology and emotional responses. It is so important to do research on meds and be aware that pressure from the schools can intimidate parents.
Not everyone can avail themselves of special schools but there is no question that a different approach can be taken. I just wish the schools would not take the easy way out and pressure parents to medicate.
Our grandson's new self esteem has given us great joy . Because his school reconizes that although he is ADD,he is a worthwhile individual with a future.
Be cautious and informed.
I wish you all lots of courage, patience and luck!
I tried it starting at 40mg along with my Wellbutrin for depression. I had to stop taking the strattera after 4 days of using it cause I started having "flu like" symptoms. Which on the sheet says call your doctor immediately. So i told the doctor i refused to take it anymore. I know it has to build a tolerance in your system to get any effect. But I was having real bad side effects. So the answer for me is NO. But, we're all different and react differently to different drugs. Im going back to the doc on tuesday to figure out an alternative medication.
My son has been on Strattera for about a month now and there has not been a big difference.....not the difference he needs. He is starting on Concerta on Tuesday, hopefully this will work for him. The Strattera has not helped at ALL in school. Still has failing grades, due to forgetting to turn in HW, disrupting behavior in classes too. He started on 2x's a day, 40 & 40mg, then went to the once a day, 100mg. He is also no Depakote for Bipolar.
Good Luck to you!
I am 40 and took Straterra only to be a victim of horrible side effects. After first dose: Rapid heart beat, terrible PVC's-palpitations, and a series of panic attacks. I couldn't wait for it to get out of my system. At least with ritalin and the patch it's more controllable. Good for some, not for others!
We tried different medications and none were effective and one (strattera)
had such scary side-effects that even his pediatrician and psychaitrist were worried and advised us to cease it's use. We have been absolutely committed to getting the best help for this kid and firmly believe that medication is not the best solution for him. Some meds do work for some kids and I am not denying that they do.
However, not for our grandchild who continues do well without them !
I think it work's fine.. In the first months i did have any luck just the opposite happened i had a lot of energy and it was really doing anything for the first month i took 10mg, second 20mg third month i took 40 and it seemed to be working because i was more focused and didn't get distracted by retarded stuff anymore. The only reason it wont work in the first month is either because hes taking too little of a dosage or he hasn't been taking it long enough. Because it's not a stimulant and your body needs to get used to it. The only thing i don't like about it is IT MAKES ME SO SLEEEPYY.. yeah that about it... o yeah and appetite loss <<<<but i don't care cause i'm a wrestler. lol
I'm an active 38-year-old male recently diagnosed with profound ADD. My doc put me on Ritalin. The Ritalin definitely knocked out the ADD! But I had every single intolerable side effect and flushed the Ritalin down the toilet by day three.
After waiting a week for the side effects to disappear, my doc put me on Strattera. I'm on day two of Strattera and plan to throw out this medication due to the extreme side effects I've had since this morning.
I've had nausea, constipation, fatigue, loss of appetite, spooky mood changes, e.d., difficulty urinating, impotence, severe chills with goosebumps, runny nose, heightened auditory sense, heightened smell sense, heightened sight sense, dilated pupils, compelled to just stop and stare at random things or off into space, trembling, profuse sweating, heart palpitations, embarrassing shrinkage and the inability to do anything today but wrap myself in five blankets at one time and pray for God to please not let me die and to please get the cursed Strattera meds out of me.
Again, this is just day TWO of one 40 mg Strattera capsule per day for seven days leading to two 40 mg capsules per day. This stuff isn't even supposed to have full therapeutic benefits for four to six weeks!
I'm getting frustrated with this whole thing of seeing therapists, doctors, psychiatrists and pharmacists. Today I was thinking of just giving up and living my circular, scattered life without addressing the ADD.
But us ADD folks are a resilient bunch. I want to live and not just exist in a maze of unfinished business and daydreams. So I'm not giving up.
Don't you give up either. We all deserve to get as much out of and put as much into this life as possible! ADD be damned!
Don't get discouraged. I have beenon Strattera for 4 years and the 1st few weeks are the toughest. I have heard of all kinds of side effects, but overall it is just geting over the 1st few weeks. It should give you an even flow of regularity. As far as some of your symtoms like constipation and such, they may never go away, but just ask your doctor what he may recomend to get you through the initial symtoms. I did and it worked great for me. I am actually starting adderall on Saturday, but for different reasons. Try t oget over the hump!!!